Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist
Metformin and Diabex Xr with occult blood in stools and angiodysplasia of colon.
by Jane Hind
I have been on metformin 500g 2am and 2pm for some years. Twice weekly readings ok but HbA1c is 8.2. Given Diabex XR. Made me nauseaus and diarrhoea. Started insulin yesterday. Same effect.
Can this happen?
The Docs. have found occult blood in my stools twice. First time found angiodysplasia in colon. Treated early this year. Occult blood found again and have been anaemic twice.
Waiting for a further colostomy and gastroscopy. Could these issues be affecting my reluctance to tolerate other diabetic medications?
ANSWER: Hi Jane,
I am really sorry for the situation you are in. Certain people are really hard tested in life as you are. I hope you will overcome all your problems.
Now, coming to your concern. It is true that some of the Metformin side effects include those of gastrointestinal types, such as nausea and diarrhea whether it is found occult blood in your feces or not.
Therefore, such intolerance in using Metformin as you faced are well documented and not related to any gut problems.
The same happens with insulin intolerance. However, as you have recently started using insulin, I could suggest that your body needs time to clear from Metformin and its side effects.
Furthermore, your problems with colon and other gastrointestinal issues could also be responsible for your feeling nauseous and having diarrhoea.
At last, please be in close contact with your doctor to safely overcome your health problems as he/she knows better your medical history.
All the best!
Click here to post comments or follow up
Ask the Doctor now? Simply click here to return to Diabetes medication side effects..